Texas, 2021Flash Flooding in Texas, July 6, 2021
July 6, 2021 · NWS BRO · 7 events in 3 counties and zones
A slow-moving low pressure system drew in ample amounts of Gulf moisture on July 6th, allowing for very heavy rainfall to occur across portions of the Lower Rio Grande Valley. Several rounds of rain fell in Hidalgo and Willacy County, particularly in the town of Mercedes where a significant flash flooding event occurred, necessitating water rescues and several road closures.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $285,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow-moving low pressure system drew in ample amounts of Gulf moisture on July 6th, allowing for very heavy rainfall to occur across portions of the Lower Rio Grande Valley. Several rounds of rain fell in Hidalgo and Willacy County, particularly in the town of Mercedes where a significant flash flooding event occurred, necessitating water rescues and several road closures. In total, 6 to 10 inches fell in a swath from near La Joya (Hidalgo County) to the ranches of southeast Kenedy County, including much of the populated Rio Grande Valley north of Brownsville.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 6, 4:43 AM CST, 5 hours 17 minutes earlier.
Area forecast discussion, Jul 6, 4:43 AM CST, 5 hours 17 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
543 AM CDT Tue Jul 6 2021
.DISCUSSION...Updated for latest aviation discussion below.
&&
.AVIATION...VFR conditions now at the TAF sites. However, a line
of convection with lightning activity is moving up from the south
and will need to be watched as it moves over Cameron County in
the next hour. Cloud cover will thicken and ceilings will lower to
MVFR today with the development of rainy conditions. Cloud to
ground lightning may impact the airfields and locally heavy rain
will be possible.
&&
.PREV DISCUSSION... /issued 410 AM CDT Tue Jul 6 2021/
SHORT TERM (Now through Wednesday): Unsettled weather will continue
through Wednesday with rain being the main threat. Copious moisture
documented by unusually high precipitable water values is fueling a
rainy period that will extend into the long term. A broad mid level
low is also over the area and will continue through Wednesday.
Remnants of an upstream MCS are moving through the Upper Valley this
morning, yielding generous amounts or rain. An easy one to two
inches or more are being realized with individual storms. The
movement of showers and a few thunderstorms continues to the
southeast, however, so for now nuisance flooding is the main event.
Short range models develop additional rainfall today across the area
today , but amounts show variation from model to model. Heavier
amounts of a few inches do show up in spots, but not all areas will
see that type of rain. Still, a flash flood watch may be needed
later today as subsequent rounds of precipitation develop and the
event extends longer and longer, and targeted flash flood warnings
may be needed for localized heavy rainfall.
Along with a general thunderstorm outlook from SPC, WPC has painted
the CWA with a slight risk of excessive rainfall. Minor flooding of
low lying and poorly draining areas of deep South Texas and the RGV
will be likely near any showers or thunderstorms today. As
mentioned, flash flooding will be possible, especially where heavier
showers or thunderstorms park or train. More rain is forecast for
Wednesday with most of the CWA again in a slight risk of excessive
rainfall.
LONG TERM (Wednesday Night through Monday): The combination of
deep tropical moisture and a 500 mb trough axis extending from
northeast Mexico into south Texas will support unsettled weather
through much of the period. At the surface, broad high pressure
across the eastern Gulf of Mexico will maintain a very moist
southeast flow across deep south Texas. Precipitable water values
ranging between 2 and 2.5 inches and weak impulses passing
overhead will result in scattered to numerous showers and
thunderstorms Wednesday night through Saturday. Locally heavy
rainfall will be likely Wednesday night through Friday. WPC has
placed the entire CWA in a slight risk for excessive rainfall
Wednesday night into early Friday morning. Periods of high
efficiency rainfall from thunderstorms across saturated grounds have
the potential for both nuisance and flash flooding across the region
through Friday.
Drier conditions are anticipated to occur late in the weekend into
early next week as mid level ridging builds into the region from the
east. Daytime high temperatures will be held down in the 80s
Thursday and Friday due to the abundant cloud cover and robust rain
chances. Near normal high temperatures return for the weekend as
rain chances decrease. Overnight low temperatures each night will
tend to remain near normal in the 70s.
MARINE: Now through Wednesday...Moderate southeast winds will
prevail through the forecast. Moderate seas will continue through
midweek. Showers and thunderstorms will support brief heavy
downpours, cloud to water lightning, and locally higher winds and
seas.
Wednesday Night through Saturday: Moderate winds and seas are
expected through much of the period. However, slightly adverse
marine conditions may develop late in the week, especially for the
Gulf of Mexico waters, due to an enhanced pressure gradient over the
western Gulf of Mexico. Small Craft Exercise Caution and low-end
Small Craft Advisory are likely to be needed due to a combination of
winds and seas. Showers and thunderstorms will be possible through
the week. Cloud to water lightning, gusty winds, rough seas, and
reduced visibility will be possible in and near convection.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 90 75 85 77 / 80 70 70 80
BROWNSVILLE 90 76 85 77 / 70 70 70 80
HARLINGEN 90 74 84 75 / 80 70 70 70
MCALLEN 89 75 83 76 / 80 70 80 70
RIO GRANDE CITY 88 74 83 74 / 80 80 80 70
SOUTH PADRE ISLAND 86 78 83 79 / 70 70 70 80
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&
This product is also available on the web at:
https://weather.gov/rgv
54-BHM/63-KC
Hazardous weather outlook, Jul 6, 3:15 AM CST, 6 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
415 AM CDT Tue Jul 6 2021
TXZ248>257-351-353-070915-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
415 AM CDT Tue Jul 6 2021
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Today and Tonight
Locally heavy rainfall will be possible today. Nuisance flooding
will be likely and isolated flash flooding will be possible.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Heavy rainfall will be possible Wednesday through Friday.
Elevated rip current risk will be possible Wednesday through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-070915-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
415 AM CDT Tue Jul 6 2021
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Small craft advisory conditions due to increased swell will be
possible on the Gulf Thursday through Saturday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Special weather statement, Jul 6, 8:01 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Brownsville TX
901 AM CDT Tue Jul 6 2021
TXZ251-351-061445-
Coastal Kenedy TX-Inland Kenedy TX-
901 AM CDT Tue Jul 6 2021
...SPECIAL WEATHER STATEMENT...
At 900 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kenedy County Sheriffs Office to 6 miles east
of Rudolph. Movement was east at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Rainfall rates may reach 2 inches per hour in this line of storms.
Motorists on Highway 77 should use caution.
Locations impacted include...
Armstrong, Sarita, Kenedy County Wind Farms, Norias, U S 77 Border
Patrol Station, Kenedy County Sheriffs Office, Rudolph and Armstrong
Ranch Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2727 9742 2703 9746 2703 9740 2702 9746
2698 9740 2697 9739 2699 9745 2689 9738
2690 9739 2700 9756 2681 9737 2682 9739
2677 9748 2674 9742 2674 9747 2661 9744
2660 9743 2661 9780 2725 9785
TIME...MOT...LOC 1400Z 279DEG 12KT 2720 9777 2665 9767
53-SchroederSpecial weather statement, Jul 6, 9:38 AM CST, 22 minutes before
Special Weather Statement
National Weather Service Brownsville TX
1038 AM CDT Tue Jul 6 2021
TXZ251-254-353-061630-
Inland Willacy TX-Northern Hidalgo TX-Inland Kenedy TX-
1038 AM CDT Tue Jul 6 2021
...SPECIAL WEATHER STATEMENT...
At 1037 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms centered near Lasara, moving north at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Rainfall rates of 1 to 2 inches per hour are occurring with these
storms.
Locations impacted include...
Raymondville, Lasara, Reber Memorial Library, Raymondville High
School, Rudolph, Raymondville Police Department, Yturria, Lasara
Elementary School, Raymondville Golf Course and Raymondville Fire
Station.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2644 9775 2647 9803 2678 9800 2677 9766
TIME...MOT...LOC 1537Z 191DEG 13KT 2656 9790
53-Schroeder
Special weather statement, Jul 6, 9:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Brownsville TX
1059 AM CDT Tue Jul 6 2021
TXZ253>255-061700-
Inland Willacy TX-Southern Hidalgo TX-Inland Cameron TX-
1059 AM CDT Tue Jul 6 2021
...SPECIAL WEATHER STATEMENT...
At 1058 AM CDT, Doppler radar was tracking clusters of strong
thunderstorms centered near Santa Rosa Police Department, or over
Santa Rosa, moving north at 15 mph.
Winds in excess of 30 mph will be possible with these storms.
Rainfall rates of 1 to 1.5 inches per hour are occurring with these
storms.
Locations impacted include...
Harlingen, Weslaco, Donna, Mercedes, Raymondville, La Feria, Elsa,
Progreso, Edcouch and Santa Rosa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2604 9771 2603 9776 2605 9777 2603 9779
2606 9780 2605 9786 2607 9786 2605 9797
2607 9798 2607 9803 2604 9804 2604 9808
2645 9803 2644 9799 2645 9800 2653 9799
2653 9796 2657 9797 2657 9765 2602 9769
TIME...MOT...LOC 1558Z 182DEG 14KT 2626 9786
53-SchroederFlash Flood, Hidalgo
- When
- July 6, 10:00 AM CST to 1:00 PM CST
- Where
- Hidalgo County, 0.47 mi W of Havana to 7.2 mi NE of Abram
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- County Official
- Coordinates
- 26.250, -98.528
An official with the local Council of Government reported several feet of water on property next to her house, with over six inches of water inside her home north of La Joya. Total event rainfall exceeded 10 inches in this area over the course of several hours; additional flooding was also experienced in the area.
Flash Flood, Hidalgo
- When
- July 6, 11:10 AM CST to 12:00 PM CST
- Where
- Hidalgo County, 1.59 mi ENE of Mercedes to 1.52 mi ENE of Mercedes
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 26.161, -97.897
Per public reports, numerous portions of a Frontage Road in Mercedes were flooded.
Flash Flood, Hidalgo
- When
- July 6, 12:04 PM CST to 1:00 PM CST
- Where
- Hidalgo County, 1.24 mi W of Weslaco to 1.12 mi W of Weslaco
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 26.170, -98.000
Public reports received of water covering North Border Avenue near Weslaco High School.
Flash Flood, Cameron
- When
- July 6, 12:27 PM CST to 1:30 PM CST
- Where
- Cameron County, 2.42 mi NNW of Harlingen to 2.55 mi NW of Harlingen
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 26.210, -97.720
Local emergency managers reported standing water at the Intersection of Wilson Road and Frontage Road in Harlingen.
Flash Flood, Hidalgo
- When
- July 6, 12:41 PM CST to 1:45 PM CST
- Where
- Hidalgo County, 0.56 mi NW of Mercedes to 1.22 mi WSW of Mercedes
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 26.155, -97.927
Report received via Broadcast Media of water completely covering lanes and shoulder on I-2/US-83 Eastbound near Mercedes. Lanes were closed as a result. Multiple water rescues eventually were needed. Video was also received via social media of water rising up to homes in the Mercedes area.
Flash Flood, Hidalgo
- When
- July 6, 12:45 PM CST to 1:45 PM CST
- Where
- Hidalgo County, 1.14 mi SW of Mercedes Old Reb Arp to 1.23 mi WSW of Mercedes Old Reb Arp
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 26.160, -97.885
An NWS Employee reported water up to two feet deep resulting in stalled vehicles on the westbound Frontage Road near Rio Grande Valley Premium Outlets near Mercedes.
Flash Flood, Willacy
- When
- July 6, 1:00 PM CST to 2:00 PM CST
- Where
- Willacy County, 0.09 mi ENE of Port Mansfield to 0.1 mi NW of Port Mansfield
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- COOP Observer
- Coordinates
- 26.550, -97.429
A Co-Op Observer reported 5.8 inches of rain occurring between 10:30 AM and 2:00 PM, along with minor flooding in the Port Mansfield area. One house also experienced flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 6 to 11, 202149 deaths · 23 events
- Heat in Arizona, July 6, 20214 deaths · 2 events
- Heavy Rain in Texas, July 6 to 8, 2021$56 million · 6 events
- Drought in Minnesota, July 6 to 31, 2021$12 million · 3 events
- Flash Flooding and Hail in New Mexico, July 6 to 7, 2021$2.4 million · 1 in hail · 11 events
- Damaging Winds in New York, July 6, 2021$243,000 · 52 kt wind · 58 events
- Tropical Storm and Storm Surge in Florida, July 6 to 9, 2021$245,000 · 38 events
- Damaging Winds in Wisconsin, July 6, 2021$391,000 · 52 kt wind · 8 events
- Damaging Winds and Lightning Strike in New Jersey, July 6, 2021$149,000 · 52 kt wind · 24 events
- Flash Flooding and Flood in Mississippi, July 6, 2021$138,000 · 7 events
- Flash Flooding and Flood in Texas, July 6, 2021$110,000 · 6 events
- Damaging Winds in New York, July 6, 2021$29,000 · 61 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 977470, 964422, 964423, 964424, 964425, 964426, 964427.